A smoothing SQP method for nonlinear programs with stability constraints arising from power systems

Xiaojiao Tong, Liqun Qi, Soon Yi Wu, Felix F. Wu

Research output: Journal article publicationJournal articleAcademic researchpeer-review

2 Citations (Scopus)


This paper investigates a new class of optimization problems arising from power systems, known as nonlinear programs with stability constraints (NPSC), which is an extension of ordinary nonlinear programs. Since the stability constraint is described generally by eigenvalues or norm of Jacobian matrices of systems, this results in the semismooth property of NPSC problems. The optimal conditions of both NPSC and its smoothing problem are studied. A smoothing SQP algorithm is proposed for solving such optimization problem. The global convergence of algorithm is established. A numerical example from optimal power flow (OPF) is done. The computational results show efficiency of the new model and algorithm.
Original languageEnglish
Pages (from-to)175-197
Number of pages23
JournalComputational Optimization and Applications
Issue number1
Publication statusPublished - 1 Jan 2012


  • Convergence
  • Nonlinear programs
  • Power systems
  • Smoothing SQP method
  • Stability constraint

ASJC Scopus subject areas

  • Control and Optimization
  • Computational Mathematics
  • Applied Mathematics

Cite this